Final Diagnosis -- Talc granulomatosis due to intravenous drug abuse




Talc granulomatosis is a disease of the lung due to intravenous administration of substances containing insoluble particles of talc and other materials, commonly illegal drugs and prescription drugs meant for oral administration. These particles are filtered in the pulmonary capillaries where a foreign body immune response results. Acutely, there can be embolization of small and medium pulmonary arteries. Chronically, the pressure exerted by the blood forces these particles into the perivcular space and a foreign body giant cell reaction occurs in the alveolar septa of the lung peranchyma. Commonly these processes result in pulmonary hypertension and cor pulmonale.

There have been several reports of sudden death in patients with talc granulomatosis (Bainborough 1970, Low 2006, Dettmeyer 2010). In an autopsy series of 168 opiate addicts, 7 (4%) had pulmonary granulomatosis (Dressler 1989). Most deaths, 97 (58%), were related to cardiac disease.

There are actually two different talc diseases of lung. Inhalation of talc and similar substances produces foreign body giant cell reaction and fibrosis in alveoli rather than in blood vessels and perivascular tissue. This is an extremely different etiology than the intravenous drug abuse illustrated here. There is confusion over the use of the terms for these two different talc related diseases of the lung. Terms such as talcosis, talc pneumoconiosis, and talc granulomatosis have been used differently by different authors. Talc pneumoconiosis should refer to pulmonary disease related to inhalation of talc while talc granulomatosis should refer to disease from intravascular exposure to talc as in IV drug abuse.

The confusion between these different routes of exposure and the etiological implications have played in legislation, litigation and the news media. Legislation for the compensation of 9/11 disaster relief workers was named after James Zadroga, who died a few years after his participation in cleanup at the site of the trade tower collapses in New York City. The initial autopsy report of Mr. Zadroga diagnosed talc pneumoconiosis and attributed these findings to the inhalation of dust at the disaster site and sparking wide spread fear of others suffering a similar disease (Kahn 2008). Later it was discovered that James Zadroga had a history of IV drug abuse and a subsequent review of the autopsy material confirmed the perivascular nature of the foreign material and the correct diagnosis of talc granulomatosis was made.


  1. Bainborough AR and Jericho KWF. "Cor pulmonale secondary to talc granulomata in the lungs of a drug addict." Can Med Assoc J. 1970. 103(12):1297-1298.
  2. Dettmeyer RB, Verhoff MA, Bruckel B, Walter D. "Widespread pulmonary granulomatosis following long time intravenous drug abuse - a case report." Forensic Sci Int. 2010. 197:e27-30.
  3. Kahn J. "A cloud of smoke: The complicated death of a 9/11 hero." The New Yorker. September 15, 2008.
  4. Low SU and Nicol A. "Talc induced pulmonary granulomatosis." J Clin Pathol. 2006. 59:223-224.

Contributed by Christopher Griffith, MD and Larry Nichols, M.D.

Case IndexCME Case StudiesFeedbackHome